How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Elliot Ruff Your Own Question
Elliot Ruff
Elliot Ruff, GP
Category: Medical
Satisfied Customers: 3920
Experience:  GP at Whitstable Medical Practice
108371854
Type Your Medical Question Here...
Elliot Ruff is online now

I suffer with anxiety and panic attacs had extremly bad

This answer was rated:

I suffer with anxiety and panic attacs had extremly bad adverse responce to fluoxetine so now on escilatopram week 4 5mg. I had good and worse days on it but suddenly two days ago i started to severe panic attacs again. My Dr things i need higher dose?! But is that not suggesting intolerance to drug? In week 4 i should not be getting worse?
JA: How long have you been dealing with this? Is there anything in particular that seems to make the symptoms better or worse?
Customer: 3 days of panic attacs
JA: Is there anything else the Doctor should know before I connect you? Rest assured that they'll be able to help you.
Customer: Good and worse days on this medication in last 4 weeks

Good morning, I am Dr Ruff, thank you for contacting us today

Customer: replied 14 days ago.
Hi
Customer: replied 14 days ago.
Good morning

I am sorry to hear that you are experiencing this.

Moving to Escitalopram was a good move, you will still have occasional panic attacks. This may still improve over time.

Medication alone unfortunately will not resolve your problem, therefore you need to consider psychological therapies such as Cognitive Behavioural Therapy as well.

In addition to this I would consider Beta blockers to take when you are feeling increasingly anxious.

If after utilising counselling for a few months, then I would consider changing medication then, however at 4 weeks, it is reasonable to trial an increase dose of Escitalopram as well at this point.

Customer: replied 14 days ago.
Starting my CBT soon. I am just very scared as things should be better not worse??
If they getting worse is it not a sign it is not a good drug?? If i increase the dose it could get even worse if it is intolarance??
Customer: replied 14 days ago.
Usually week 4 brings some relieve to symptoms not the opposite...??
Had really bad reaction on fluoxetine so really scared of those drugs

Excellent. This is indeed a risk, however you are now on the second drug you have tried, I would try increasing it first and then review. Otherwise you are not giving them long enough. But be aware you will still have bad days.

Customer: replied 14 days ago.
How long after increased dose things should start improving?? Is there a risk that after i increase the dose i may experience increased symptoms or other side effects?

You should notice the most difference within about 2 weeks, but the drug can take 4-6 weeks to become fully effective.

Customer: replied 14 days ago.
The Dr wants me to take 2.5mg more daily. Currently i take 2.5 am and 2.5 p
Customer: replied 14 days ago.
are side effects from increasing a dose posdible?
Customer: replied 14 days ago.
Possible

Okay, that sounds reasonable. Of course this is possible. But you alternative is to stop it and take a third one, when I think it is less likely the drug making you worse, but the nature of what you are suffering.

I think if you were to increase it, it causes problems, then you are certain it is not the drug for you. I see this a lot where someone gets reviewed after being on 4-5 different types.

Customer: replied 14 days ago.
in your view the fact that i started to have panic attacks now in week 4 of my treatment can be due to dose being low rather than intolarance to the drug?

No sorry, I think if the drug was going to cause problems, you would have had more frequent attacks from week 1, not week 4. Therefore I do not think this is the drug making your symptoms worse, but you just having a panic attack.

Customer: replied 14 days ago.
Ok so you agree increasing a dose may help not make things worse?
Customer: replied 14 days ago.
Or should i wait on the same dose for next two weeks as they say it maybe 6-8 weeks for drugs to kick inn

Yes, at 4 weeks, I think this is a reasonable time to try and increased dose. You can wait a few weeks long if you are more comfortable with this.

Customer: replied 14 days ago.
Ok thank you

All the best with this, I hope that you feel better soon.

Elliot Ruff and 2 other Medical Specialists are ready to help you